Interference with mitochondrial calcium regulation is proposed to be a primary causative event in the mechanism of doxorubicin-induced cardiotoxicity. We previously reported disruption of mitochondrial calcium homeostasis after chronic doxorubicin administration (Solen et al. Toxicol. Appl. Pharmacol, 129: 214-222, 1994). The present study was designed to characterize the dose-dependent and cumulative interference with mitochondrial calcium regulation and to assess the reversibility of this functional lesion. Sprague Dawley rats were treated with 2 mg/kg/week doxorubicin s.c. for 4-8 weeks. With succinate as substrate, cardiac mitochondria isolated from rats after 4 weeks of treatment with doxorubicin expressed a lower calcium loading capacity compared with control. This suppression of calcium loading capacity increased with successive doses to 8 weeks of treatment (P < 0.05) and persisted for 5 weeks after the last doxorubicin injection, and was corroborated by dose-dependent and irreversible histopathological changes. Preincubation of mitochondria with tamoxifen, DTT, or monobromobimane did not reverse the diminished calcium loading capacity caused by doxorubicin. In contrast, incubation with cyclosporin A abolished any discernible difference in mitochondrial calcium loading capacity between doxorubicin-treated and saline-treated rats. The decrease in cardiac mitochondrial calcium loading capacity was not attributable to bioenergetic changes in the electron transport chain, because the mitochondrial coupling efficiency was not altered by doxorubicin treatment. However, the ADP/ATP translocase content was significantly lower in mitochondria from rats that received 8 weeks of doxorubicin treatment. These data indicate that doxorubicin treatment in vivo causes a dose-dependent and irreversible decrease in mitochondrial calcium loading capacity. Suppression of adenine nucleotide translocase content may be a key factor altering the calcium-dependent regulation of the mitochondrial permeability transition pore, which may account for the cumulative and irreversible loss of myocardial function in patients receiving doxorubicin chemotherapy.